Alert archive / Wisconsin / Special Marine Warnings in 2012

Special Marine Warning 9, NWS Green Bay, WI

June 18, 2012

NWS Green Bay, WI issued this special marine warning at Jun 18, 2012, 4:45 PM CDT. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2012, 4:45 PM CDT (21:45 UTC)
Expired
Jun 18, 2012, 6:15 PM CDT
In force
90 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

The radar

The Green Bay radar (KGRB), 49 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2012-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2012-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-387 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
524 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

920 
WHUS53 KGRB 182145
SMWGRB
LMZ522-541-542-563-565-182315-
/O.NEW.KGRB.MA.W.0009.120618T2145Z-120618T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
445 PM CDT MON JUN 18 2012

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SPECIAL MARINE WARNING FOR...

  SOUTHERN BAY OF GREEN BAY...
  NEARSHORE WATERS FROM WASHINGTON ISLAND TO TWO RIVERS...
  OPEN WATERS OF LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO TWO
  RIVERS...

* UNTIL 615 PM CDT/715 PM EDT/

* AT 443 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM...CAPABLE OF
  PRODUCING STRONG WINDS TO NEARLY 50 KNOTS AND SMALL HAIL 9 NM WEST
  OF SUAMICO...MOVING EAST AT 35 KNOTS.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  LONG TAIL POINT LIGHT AROUND 500 PM CDT.
  GREEN BAY HARBOR ENTRANCE LIGHT AROUND 510 PM CDT.
  BAY SHORE PARK AROUND 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT STRONG WINDS TO NEARLY 50 KNOTS...SMALL HAIL...
HIGH WAVES...DANGEROUS LIGHTNING...AND HEAVY RAINS. BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY...UNTIL THIS STORM PASSES.

&&

LAT...LON 4446 8687 4451 8750 4460 8748 4470 8769
      4454 8791 4454 8805 4457 8806 4471 8802
      4489 8785 4484 8752 4481 8754 4483 8760
      4471 8771 4461 8748 4466 8740 4482 8736
      4473 8674
TIME...MOT...LOC 2145Z 268DEG 37KT 4467 8823
WIND...HAIL 40KTS <.75IN

$$

MPC
1 follow-up statement
288 
FZUS73 KGRB 182317
MWSGRB

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
617 PM CDT MON JUN 18 2012

LMZ522-541-542-563-565-182327-
/O.EXP.KGRB.MA.W.0009.000000T0000Z-120618T2315Z/
617 PM CDT MON JUN 18 2012

...SPECIAL MARINE WARNING HAS EXPIRED...

THE AFFECTED AREAS WERE...

  SOUTHERN BAY OF GREEN BAY...
  NEARSHORE WATERS FROM WASHINGTON ISLAND TO TWO RIVERS...
  OPEN WATERS OF LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO TWO
  RIVERS...

THIS STORM HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT RISK TO 
BOATERS.

SMALL HAIL IS STILL POSSIBLE WITH THIS STORM.

LAT...LON 4446 8687 4451 8750 4460 8748 4470 8769
      4454 8791 4454 8805 4457 8806 4471 8802
      4489 8785 4484 8752 4481 8754 4483 8760
      4471 8771 4461 8748 4466 8740 4482 8736
      4473 8674
TIME...MOT...LOC 2145Z 268DEG 37KT 4466 8823

$$

BERSCH

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special marine warning went out at Jun 18, 2:55 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 18, 2:55 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
255 PM CDT MON JUN 18 2012

.SYNOPSIS..VERY ACTIVE WEATHER WITH SEVERAL ROUNDS OF
THUNDERSTORMS THE NEXT COUPLE DAYS...WITH SOME POSSIBLY SEVERE.

BROAD UPR TROF OVER MUCH OF THE NRN CONUS WL AMPLIFY THE NEXT
COUPLE DAYS AS MAJOR SHRTWV ROTATES THROUGH THE LARGE SCALE TROF
AND OUT TO THE NE. BEYOND THAT...PATTERN WL TREND TOWARD ONE WITH
BROAD UPR HIGH ANCHORED OVER THE CENTRAL PLAINS AND RIDGING NWD
ACRS THE NRN PLAINS/PRAIRIE PROVINCES OF CANADA...WITH TROFS NEAR
THE WEST COAST AND OVER THE NERN CONUS.

TEMPS WL BE SIG ABV NORMAL FOR THE NEXT COUPLE DAYS...AND NOW THAT
WIDESPREAD RAINFALL HAS OCCURRED ACRS THE AREA IT WL BE HUMID AS
WELL. TEMPS WL TREND BACK CLOSER TO NORMAL AND DRIER AIR WL SETTLE
INTO THE FCST AREA BY THE UPCOMING WEEKEND. PCPN AMNTS WL LIKELY
END UP ABV NORMAL FOR THE PERIOD...MAINLY DUE TO THE SEVERAL
ROUNDS OF TSTMS EXPECTED THE NEXT COUPLE DAYS. ALTHOUGH PCPN CHCS
WL CONT ON INTO THE MIDDLE TO LATTER PART OF THE FCST...THE
PATTERN DOESN/T APPEAR AS FAVORABLE FOR HVY PCPN BY THAT POINT.
&&

.SHORT TERM...TNGT/TUE. CONCERN IS ONGOING CONVECTION. EXPECT
CELLS WITHIN LINE TO CONGEAL DURING THE NEXT COUPLE HOURS...THEN
SAG/BUILD SWD. AS THAT HAPPENS...THE MAIN THREAT WL CHG FM HAIL TO
WIND. WILL ALSO SEE AN INCREASED THREAT OF HEAVY RAIN/URBAN
FLOODING AS THE COVERAGE INCREASES.

QUESTIONS EXIST ABOUT THE EVOLUTION OF THE CONVECTION LATER TNGT.
SOME INDICATION THAT WSW/ENE LINE WL LINGER ACRS THE AREA WELL
INTO THE NGT...WITH AN INCREASED RISK OF FLOODING. CONSIDERED A
FLASH FLOOD WATCH...BUT GIVEN DRY CONDITIONS RECENTLY RIVERS WL BE
ABLE TO TAKE A LOT OF WATER. NEED TO SEE HOW SITN EVOLVES THE NEXT
FEW HOURS...CAN ALWAYS ISSUE LATER IF NEEDED.

FRONT/REMNAMTS OF OUTFLOW SHOULD LIFT NWD TOMORROW. HOT/HUMID
CONDITONS WL SPREAD NWD ACRS THE FCST AREA IN IT/S WAKE. SHIFTED
POPS NWD DURING THE DAY.

.LONG TERM...WED NGT THROUGH NEXT TUE. KEY TO THE EARLY PART OF
THIS FCST PERIOD WL BE THE MOVEMENT OF THE FRONTAL BOUNDARY. USED
BLEND OF GUID TO PLACE POPS.

MED RANGE MODELS TRENDED TOWARD WHAT ECMWF HAD YDA...WITH MAIN
FRONT GETTING DRIVEN WELL S IN LATER PERIODS. SO ALTHOUGH PCPN
CHCS WL CONT AT TIMES...THE THREAT OF HEAVY PCPN WON/T BE AS
GREAT. TEMPS WL ALSO RETURN BACK CLSOER TO TO NORMAL.

.AVIATION...FOR 18Z TAF ISSUANCE. A COOL FRONT WILL DROP ACROSS
NORTHERN WISCONSIN TODAY BEFORE STALLING ACROSS CENTRAL WISCONSIN
TONIGHT...THEN LIFTING BACK NORTH ON TUESDAY. SHOWERS AND STORMS
ARE EXPECTED TO REDEVELOP THIS AFTERNOON ALONG THIS BOUNDARY. SOME
STORMS MAY TURN SEVERE WITH STRONG GUSTY WINDS AND LARGE HAIL AS
THE MAIN THREATS. MVFR STRATO-CU CIGS WILL LIKELY REMAIN IN PLACE
ACROSS MOST OF THE TAF SITES THIS AFTERNOON AND THEN SINK SOUTH
WITH THE FRONT. STORMS WILL LIKELY DISSIPATE WITH LOSS OF HEATING
BY MID-EVENING AND THEN RE-FIRE OVER MINNESOTA TONIGHT. SOME
STORMS FROM MINNESOTA MAY TRY TO MOVE INTO CENTRAL AND NORTH-
CENTRAL WISCONSIN LATE TONIGHT INTO TUESDAY MORNING.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI
Hazardous weather outlook, Jun 18, 10:30 AM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1030 AM CDT MON JUN 18 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191530-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1030 AM CDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON INTO THIS EVENING.

THUNDERSTORMS WILL BE ON THE INCREASE AGAIN THIS AFTERNOON AND
EVENING. AT THIS TIME...THE BEST CHANCE OF STRONG TO SEVERE
THUNDERSTORMS WILL OCCUR FROM CENTRAL TO FAR NORTHEAST WISCONSIN. IN
ADDITION TO HEAVY RAINFALL...STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL
...DAMAGING WINDS...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AT TIMES TUESDAY THROUGH WEDNESDAY
NIGHT. SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WEDNESDAY AFTERNOON AND WEDNESDAY EVENING. HEAVY
RAINFALL IS ALSO POSSIBLE.

THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTH FRIDAY AND ACROSS
THE ENTIRE AREA FRIDAY NIGHT THROUGH SATURDAY NIGHT. IT IS STILL
TOO EARLY TO MAKE A MEANINGFUL ASSESSMENT OF THE POTENTIAL FOR
SEVERE WEATHER WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. IN
ADDITION...ANY OBSERVATIONS OF GUSTY WINDS OR HEAVY RAINFALL
SHOULD BE FORWARDED TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-191530-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1030 AM CDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INCREASING SOUTH WINDS WILL PRODUCE WAVES WHICH MAY BE HAZARDOUS
TO SMALL CRAFT TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE STORMS THROUGH THIS EVENING. LARGE
HAIL...DAMAGING WINDS AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY SOUTH WINDS ON TUESDAY INTO TUESDAY NIGHT MAY PRODUCE WAVES
HAZARDOUS TO SMALL CRAFT.

IN ADDITION...THUNDERSTORMS COULD POSE A HAZARD TO BOATERS AT
TIMES TUESDAY THROUGH WEDNESDAY NIGHT AND AGAIN FRIDAY NIGHT
THROUGH SATURDAY NIGHT. SOME SEVERE STORMS ARE POSSIBLE WEDNESDAY
AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS AS THE
MAIN THREATS.

MPC

In the hours before

Local storm report, Jun 18, 3:29 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
329 PM CDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HEAVY RAIN       CALDRON FALLS RESERVOIR 45.38N 88.26W
06/18/2012  M1.25 INCH       MARINETTE          WI   CO-OP OBSERVER

            FELL IN ABOUT 30 MINUTES

&&

BERSCH
Special weather statement, Jun 18, 3:45 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT MON JUN 18 2012

WIZ019>021-030-031-036>039-045-048-049-074-182300-
LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-MARATHON-SHAWANO-
PORTAGE-WAUPACA-OUTAGAMIE-BROWN-WAUSHARA-WINNEBAGO-CALUMET-
INCLUDING ANTIGO...WAUSAU...STEVENS POINT...APPLETON...GREEN BAY...
WAUTOMA...OSHKOSH AND CHILTON
345 PM CDT MON JUN 18 2012

...INCREASED RISK OF TORNADOES IN PORTIONS OF CENTRAL AND EAST-CENTRAL
WISCONSIN...

ALTHOUGH A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA...
A SMALL PORTION OF CENTRAL AND EAST-CENTRAL WISCONSIN ARE AT INCREASED
RISK OF EXPERIENCING TORNADOES. THE AREA IS ENCLOSED BY A LINE FROM
WAUTOMA TO WAUSAU TO ANTIGO TO LAKEWOOD TO MARINETTE TO GREEN BAY TO
CHILTON. THIS INCLUDES THE GREEN BAY...KESHENA...APPLETON... OSHKOSH...
SHAWANO...CHILTON...AND OCONTO AREAS.

IF YOU ARE IN THIS AREA...MONITOR THE WEATHER SITUATION VERY CLOSELY. BE
READY TO MOVE TO A PLACE OF SAFETY QUICKLY IF A WARNING IS ISSUED OR
THREATENING WEATHER IS OBSERVED.

SKOWRONSKI
WEATHER.GOV/GREENBAY
Local storm report, Jun 18, 4:06 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
406 PM CDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     FUNNEL CLOUD     ELAND                   44.88N 89.19W
06/18/2012                   SHAWANO            WI   PUBLIC

&&

BERSCH
Local storm report, Jun 18, 4:08 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
408 PM CDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             WAUPACA                 44.34N 89.06W
06/18/2012  M0.50 INCH       WAUPACA            WI   TRAINED SPOTTER

            SLIGHTLY LARGER THAN A HALF INCH

&&

PATH
Local storm report, Jun 18, 4:11 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
411 PM CDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             WAUPACA                 44.34N 89.06W
06/18/2012  M0.75 INCH       WAUPACA            WI   TRAINED SPOTTER

&&

BERSCH
Local storm report, Jun 18, 4:17 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
417 PM CDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             CLINTONVILLE            44.61N 88.75W
06/18/2012  M1.25 INCH       WAUPACA            WI   TRAINED SPOTTER

&&

BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:03 AM CDTSpecial Marine WarningGRB87 min
Jun 18, 1:34 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Oneida56 min
Jun 18, 2:14 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon46 min
Jun 18, 2:28 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Lincoln, Oconto47 min
Jun 18, 2:58 PM CDTSevere Thunderstorm WarningGRBMarathon47 min
Jun 18, 3:22 PM CDTTornado WarningGRBMarathon23 min
Jun 18, 3:28 PM CDTSevere Thunderstorm WarningGRBMenominee, Portage, Shawano, Waupaca47 min
Jun 18, 3:41 PM CDTTornado WarningGRBLanglade, Marathon, Menominee, Shawano34 min
Jun 18, 3:44 PM CDTSevere Thunderstorm WarningGRBMarinette31 min
Jun 18, 3:47 PM CDTSpecial Marine WarningGRB88 min
Jun 18, 3:48 PM CDTSevere Thunderstorm WarningGRBMarathon, Shawano42 min
Jun 18, 3:55 PM CDTSevere Thunderstorm WarningGRBOutagamie, Portage, Shawano, Waupaca41 min
Jun 18, 3:58 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto47 min
Jun 18, 4:07 PM CDTSevere Thunderstorm WarningGRBLanglade, Menominee, Shawano20 min
Jun 18, 4:19 PM CDTTornado WarningGRBMarinette, Oconto26 min
Jun 18, 4:51 PM CDTSevere Thunderstorm WarningGRBCalumet, Winnebago39 min
Jun 18, 5:12 PM CDTSpecial Marine WarningGRB75 min
Jun 18, 5:30 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Manitowoc, Outagamie, Winnebago45 min
Jun 18, 5:31 PM CDTSpecial Marine WarningGRB89 min
Jun 18, 6:08 PM CDTSevere Thunderstorm WarningGRBCalumet, Manitowoc, Winnebago37 min

Nearby

Special Marine Warnings in Wisconsin, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.